Foxboro High School Students Take the No First Time Pledge
In Foxboro High School in Massachusetts, students took the No First Time pledge, which asked them to promise not to use opioids or other dangerous drugs for even as an experiment. This program promotes drug awareness education, and it sponsored over 30 other school presentations meant to help educate students about the danger of drug abuse and experimentation.
Speakers at the presentation in Foxboro included Stephanie and John Greene of Easton, Massachusetts who experienced this issue first-hand with their son, Evan. Evan became addicted to opioids and eventually died of an overdose. John Fanning, a state trooper, and Matthew O’Malley, a recovering addict and recovery coach who manages two sober houses, also spoke at the event.
One of the points they tried to hammer home was the potential for all drug abuse experimentations to end in addiction, or even worse, death. They wanted the students to understand that drug abuse is getting worse in the state of Massachusetts, especially because the drugs themselves are becoming more dangerous. For example, fentanyl, which is 50 times stronger than morphine, is killing more and more people every year. The speakers also gave the students a run-down on how to recognize substance abuse in a loved one.
Drug Abuse and Overdose in Massachusetts
The substance abuse epidemic is severe in the state of Massachusetts, none more so than that which is related to opioid abuse. According to the Massachusetts Department of Health, opioid related deaths jumped to four times higher in 2015 than they were in 2000. Between the years of 2013 and 2014, two-thirds of the cities and towns in the state saw at least one opioid-related death. In addition, the number of opioid prescriptions available to Massachusetts residents have increased at least 7 percent since the year 2000.
How Can I Recognize Opioid Abuse in a Loved One?
Opioid abusers can become addicted very quickly, which is one of the reasons it can be easy to recognize this problem in a loved one. However, the sooner you get help, the better your friend or family member’s chances will be when it comes to recovery.
A person who is abusing opioids will
- Have small pupils when high
- Experience mood swings
- Become hostile if you ask about their substance abuse
- Often experience headaches, nausea, constipation, and dry mouth
- Potentially experience seizures, heart failure, or low blood pressure
- Wear long sleeves and pants to hide track marks if injecting drugs
- Put their use of the substance abuse above all else
- Become angry, hostile, irritable, or depressed when unable to take the drug
- Hide paraphernalia in their room or their home including
- Cotton balls
- Pill bottles
The individual may not be immediately open to the concept of getting help, and if this occurs, you may want to stage an intervention with friends and family members who are also worried about their well-being.